Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Inflammation in ribs. Prescribed with ultram. Suggest alternative medication

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I went to my orthopedic Dr. about pain in my rib on my right side from the back to just under my right breast, he did a scan and x-ray and said I had inflammation in my rib. so he sent me to a pain Mng. clinic, that did nothing.. i still suffer, whats my alternative? ( They gave me Ultram ,which i am allergic to , he gave me another prescription, pharmacy said it was the same thing!!) I Had inflammatory bowel disease, Dr. released me , Medicine that i take:
levothroxin 50mcg.
i weigh 129, i have never been over weight, i am very active..SO WHY ME!!
i FORGOT.. I also take metformin....
Posted Mon, 4 Nov 2013 in Bones, Muscles and Joints
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer:
Test for degree of inflammation and other treatmen

Detailed Answer:
Hi and thanks for the query,

Ultram or Tramadol is a morphine that is used in controlling pain, severe enough that is not controlled by other common pain management drugs. Prescription of drugs to manage pain however deserve that a careful evaluation be made to know exactly what is causing the pain.

In your case, it could be more interesting using other drugs to fight against inflammation that might be causing the pain. Stomach inflammation sparing non inflammatory drugs, since you have a history of gastritis and currently on Omeprazole could be used in this case. These drugs are mainly Celecoxibs (Colcibra). In case of very intense inflammation, steroids carefully monitored , added to simple analgesics like Acetaminophen could be used.

Doing a test like the erythrocyte sedimentation rate that gives us the degree of inflammation, could be important to ascertain the intensity of inflammation, guide the choice of the anti inflammatory drug and monitor treatment success.

I would suggest a clinical reevaluation by your primary care physician, doing an Erythrocyte sedimentation rate, and using a Celecoxib, steroid or analgesics depending on his clinical judgement. Ultram is used as last resort and can cause dependence. Omeprazole protects against stomach irritation and gastritis. When using other anti inflammatory drugs or steroids, it should remain the mainstay and never be removed from your treatment.

Thanks and hope this helps. Feel free asking follow up questions in case you have any specific concerns. Thanks and kind regards.

Bain LE, MD
Above answer was peer-reviewed by
Follow-up: Inflammation in ribs. Prescribed with ultram. Suggest alternative medication 1 hour later
Thank you so much, that is helpful, the steroid treatment was mentioned by my primary Doctor(she is a P.A.) she also said it could be nerves, suggested a massage therapist, or chiropractor you think this could be helpful?
Answered by Dr. Luchuo Engelbert Bain 7 minutes later
Brief Answer:
Too early to bother much

Detailed Answer:
Hi and thanks for the query,

It is possible, but very less probable to consider or think of a nerve problem at first sight, considering what you describe. I suggest starting out first with anti inflammatory treatment (steroids ) first, and monitoring how you evolve .

The massage therapist or chiropractor do help in pain control. However, it might be too early to get there without trying out other simpler available treatrments like steroids / anti inflammatory, which do comply with the symptoms you describe. They could be helpful along the line. But I suggest we use a step wise manner in treatment. We might be wasting so much effort to treat what could be managed easily.

I still suggest we start with steroids/ non steroidal anti inflammatory drugs (Celecoxibs) with Acetaminophen if necessary and observe you carefully. Omeprazole should remain a core component of the treatment. persistence of symptoms or aggravation will lead us to reevaluate the situation, consider possibilities of nerve damage or involve a massage therapist/chiropractor.

Thanks and hope this helps as I wish you the best of health. Feel free asking further questions in case you have any specific health concerns. kind regards.

Bain LE, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor